Florida, 2018Damaging Wind in Florida, August 29, 2018
August 29, 2018 · NWS TBW · 1 event in 1 county or zone
Early afternoon thunderstorms developing along the I-75 corridor produced gusty winds across portions of Sumter County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early afternoon thunderstorms developing along the I-75 corridor produced gusty winds across portions of Sumter County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 29, 8:15 AM EST, 6 hours earlier.
Area forecast discussion, Aug 29, 8:15 AM EST, 6 hours before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
915 AM EDT Wed Aug 29 2018
.UPDATE...
Abundant mid clouds across the region this morning with some areas
of light rain/sprinkles from around Tampa Bay northward early this
morning. These clouds and precipitation should diminish and thin
out some over the next few hours allowing for more sunshine. This
combined with the ample moisture in place will lead to more
scattered to numerous showers and thunderstorms this afternoon
and evening. Convection will develop over the eastern half of the
peninsula and move west northwest across the region with the
highest rain chances along the coastal counties, generally along
and west of the Interstate 75 corridor, like the last few days.
Have tweaked rain chances some for the rest of today and will
update zone forecast shortly, otherwise remainder of forecast
remains on track.
&&
.AVIATION...
As daytime heating gets underway this morning there could be some
areas of MVFR ceilings, then from 17Z-00z MVFR/local IFR
conditions will be possible as scattered to numerous showers and
thunderstorms move west northwest across the region. Otherwise
VFR conditions will prevail during the next 24 hours. East to
southeast winds at 6 to 10 knots will continue into this evening
then become rather light east overnight. Gusty gusts up to around
30 knots will be possible in convection.
&&
.MARINE...
Surface high pressure from the Atlantic extending west across the
southeastern U.S. will maintain an east to southeast flow across the
eastern Gulf waters through the upcoming weekend with a weak onshore
sea breeze component trying to develop right along the coast each
day during the late afternoon. Wind speeds will remain 15 knots or
less with seas 4 feet or less, except in the vicinity of showers and
thunderstorms. No headlines expected.
&&
.Prev Discussion... /issued 340 AM EDT Wed Aug 29 2018/
SHORT TERM (Today - Thursday)...
Strong surface high pressure centered east of the Carolinas will
hold in place today and Thursday, with the ridge axis extending
through northern Florida. This pattern will support persistent
easterly to southeasterly winds across the area, although a brief
sea breeze could turn winds onshore near the coast each afternoon.
With deep moisture in place, scattered to numerous showers and
thunderstorms will develop across the Florida Peninsula during the
early afternoon, pushing west towards the coast through the early
evening. The greatest storm coverage in this pattern is expected
to be along and west of Interstate 75 during the late afternoon.
Storms will move offshore during the evening, with a few showers
possibly lingering over the eastern Gulf of Mexico overnight. A
similar pattern will setup on Thursday, although available
moisture is forecast to be slightly lower, so expect storm
coverage to be less numerous.
LONG TERM (Thursday Night - Tuesday)...
No major changes to the weather pattern Friday and into the Labor
Day weekend. Deep layer east to southeast flow will continue with
ample moisture in place throughout the extended forecast period.
There will be some subtle changes from day to day in regards to
location of highest rain chances but generally speaking, expecting
40-70 PoPs across much of the area into the middle part of next
week. West coast seabreeze will likely not be able to push too far
inland each day so the highest rain chances look to be along and
west of the I-75 corridor during the late afternoon and early
evening hours. Main concerns with the storms will continue to be
locally heavy rainfall, frequent lightning, and strong gusty
winds. Temperatures will remain near normal with daytime highs in
the upper 80s to lower 90s and overnight lows mostly in the 70s.
There remains much uncertainty between the GFS and ECMWF models
with respect to the potential development of a tropical wave east
of the Florida peninsula early next week. Still way too far out in
time to focus on one model run versus the other but this is
certainly a feature to monitor over the coming days.
FIRE WEATHER... No concerns, as humidity will remain well above
critical levels through the period.
&&
.Preliminary Point Temps/PoPs...
TPA 91 75 91 76 / 70 30 60 20
FMY 91 75 91 75 / 70 20 50 30
GIF 91 74 92 75 / 60 20 50 20
SRQ 91 75 92 76 / 70 30 60 30
BKV 90 73 91 74 / 70 30 60 20
SPG 90 77 90 77 / 70 30 60 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Thursday evening for
Coastal Lee-Coastal Manatee-Coastal Sarasota.
Gulf waters...None.
&&
UPDATE/AVIATION/MARINE...69/Close
PREV DISCUSSION...18/Fleming & 11/McKaughan
UPPER AIR...42/Norman
DECISION SUPPORT...74/WynnHazardous weather outlook, Aug 29, 4:20 AM EST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
520 AM EDT Wed Aug 29 2018
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-292200-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
520 AM EDT Wed Aug 29 2018
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected, with the
greatest coverage along and to the west of the Interstate 75
corridor during the late afternoon and early evening hours.
Thunderstorms that develop will be capable of producing strong
gusty winds, frequent deadly lightning strikes, and locally heavy
rainfall which could cause minor flooding of low lying and poor
drainage areas.
...RIVER FLOOD IMPACT...
Heavy rainfall the last few days along with the possibility of
additional heavy rain today will cause several area rivers to run
at or near minor flood stage. Residents living along rivers or
faster flowing streams should remain aware of water levels and be
ready to move to higher ground should flooding be observed.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
...THUNDERSTORM IMPACT...
The weather pattern will remain unchanged with scattered to
numerous thunderstorms expected each day. The greatest coverage
will continue to be generally along and to the west of the
Interstate 75 corridor during the late afternoon and early evening
hours. Main hazards from the storms will be locally heavy
rainfall, strong gusty winds, and frequent lightning strikes.
...RIVER FLOOD IMPACT...
Minor river flooding will be possible along area rivers. Residents
living along rivers or faster flowing streams should remain aware
of water levels and be ready to move to higher ground should
flooding be observed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
PRC
Thunderstorm Wind, Sumter
- When
- August 29, 2:15 PM EST
- Where
- Sumter County, 2.37 mi SSW of Bamboo
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 28.798, -82.013
The Sumter County Emergency Manager relayed a report of a tree that fell on a mobile home near Wildwood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Texas, August 29, 2018$746,000 · 2 events
- Flash Flooding and Flooding in Missouri, August 29 to 31, 2018$20,000 · 1.75 in hail · 52 events
- Damaging Winds in New York, August 29, 2018$45,000 · 50 kt wind · 7 events
- Damaging Winds in Pennsylvania, August 29, 2018$21,000 · 50 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 29 to 30, 2018$17,000 · 50 kt wind · 6 events
- Damaging Winds in Georgia, August 29 to 31, 2018$8,000 · 50 kt wind · 17 events
- Heat in Maryland, August 29, 20188 events
- Heat in Virginia, August 29, 20186 events
- Damaging Winds in Ohio, August 29, 2018$12,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 29, 20185 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 29, 20184 events
- Damaging Winds in Pennsylvania, August 29, 2018$7,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771247.